Texas, 2019

Winter Weather in Texas, January 2 to 3, 2019

January 2 to 3, 2019 · NWS SJT · 23 events in 23 counties and zones

Light freezing drizzle and light freezing rain started in West Central Texas mainly around midnight on January 2nd, and continued off and on through the morning of January 3. A glaze of ice formed on area roadways as temperatures ranged from 26 degrees in the north near Haskell to 32 degrees in the south along Interstate 10.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Light freezing drizzle and light freezing rain started in West Central Texas mainly around midnight on January 2nd, and continued off and on through the morning of January 3. A glaze of ice formed on area roadways as temperatures ranged from 26 degrees in the north near Haskell to 32 degrees in the south along Interstate 10. Sleet and light snow mixed with the precipitation at times especially along and north of a line from Sweetwater to Brownwood. This wintry precipitation made area roadways very hazardous and led to many accidents across the area and resulted in the closing of offices on January 2. Another area of freezing rain and sleet moved across West Central during the night of the January 2, and into the early morning hours of January 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 1, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, Jan 1, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service San Angelo TX
1100 PM CST Tue Jan 1 2019

.AVIATION...
/06Z TAFS/

IFR to LIFR conditions are currently sitting across all of the
terminals. These IFR ceilings were left for the remainder of the
forecast period as further saturation is expected along with the
start of precipitation. Most of the freezing rain is forecast to
start around 6z to 8z and continue through most of the TAF period.
Current observations at 5z show precipitation developing across
areas south of KJCT and KBBD already, so the timing on the
precipitation remained unchanged.

&&

.PREV DISCUSSION... /issued 530 PM CST Tue Jan 1 2019/

AVIATION...
/00Z TAFS/

IFR conditions are currently sitting across all of the terminals.
These IFR ceilings were left for the remainder of the forecast
period as further saturation is expected along with the start of
precipitation. Most of the freezing rain is forecast to start
around 6z to 8z and continue through most of the TAF period.

PREV DISCUSSION... /issued 316 PM CST Tue Jan 1 2019/

SHORT TERM...
(Today through Thursday Afternoon)

.Freezing Rain Likely Wednesday...

A cold front moved through the region early this morning, bringing
gusty northeast winds and broken to overcast low clouds. Surface
high pressure moving in, continued northerly winds bringing more
cold air, and partly to mostly cloudy skies today will result in
highs only reaching the low 30s in the Big Country, mid to upper 30s
in the Concho Valley/Heartland, and upper 30s to low 40s along the
I-10 corridor.

An upper level low pressure system will move into Arizona tonight,
while over our region southeasterly isentropic lift will likely
bring areas of light precipitation, mainly after midnight, with an
initial focus over our southeastern counties. Overnight lows tonight
will be cold once again, down into the mid to upper 20s, with wind
chills in the teens in many areas. The low will move east into New
Mexico during the day Wednesday, with light precipitation continuing
across the region. The low will then move into the Permian Basin
late Wednesday night, with models showing additional light to
potentially moderate precipitation over the northern half of the
forecast area as the low moves east over the Big Country during the
day Thursday. Due to surface temperatures near or below freezing
with a warm layer aloft late Tuesday night and Wednesday,
precipitation looks likely to fall mostly in the form of freezing
rain or drizzle (although southern counties may warm up enough to
see a regular cold rain transition during the day Wednesday), with
potential ice accumulations of generally 0.05-0.10 inches. The moist
layer deepens and cools enough on Thursday as the core of the low
approaches and moves through, that snow will be a good possibility
across the Big Country that day, and possibly down into the Concho
Valley and Heartland as well. Issued Winter Weather Advisories for
the entire forecast area (except Crockett County, as models show
less precipitation in that county) which go into effect early
Wednesday morning and continue through late Wednesday night (which
is when the ice threat ends) for locations south of the Big Country.
Meanwhile, the advisory continues for the Big Country through
Thursday afternoon due to potential light snow accumulations of 1-2
inches (or possibly higher) on Thursday. Needless to say, it will
continue to be cold, with highs Wednesday hovering around (or just
above) freezing, lows Wednesday night in the mid to upper 20s, and
highs Thursday only in the 40s (likely colder in the Big Country).

LONG TERM...
(Thursday Night through Tuesday)

.Warmer with Possible Rain...

As the upper system moves farther east, warp-around moisture may
continue to produce snow, across our northeastern Big Country;
otherwise, temperatures will warm beginning Friday and the warmer
temperatures will continue into the start of next week. In
addition, another upper-level system may bring rain showers for
Sunday night into Monday; however, confidence isn't very high
regarding available moisture. Thus, continuing only slight chance
PoPs looks best for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 30  26  29  27 /   0  20  70  50
San Angelo 	 33  27  30  27 /   0  30  70  50
Junction 	 40  30  34  28 /   0  50  80  60
Brownwood 	 36  29  32  28 /   0  40  90  60
Sweetwater 	 28  25  28  28 /   0  10  50  50
Ozona      	 38  27  31  27 /   0  20  50  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM Wednesday to 6 PM CST Thursday
for Callahan-Fisher-Haskell-Jones-Nolan-Shackelford-Taylor-
Throckmorton.

Winter Weather Advisory from 3 AM Wednesday to 6 AM CST Thursday
for Brown-Coke-Coleman-Concho-Irion-Kimble-Mason-McCulloch-
Menard-Runnels-San Saba-Schleicher-Sterling-Sutton-Tom Green.

&&

41
Hazardous weather outlook, Jan 1, 4:18 PM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
418 PM CST Tue Jan 1 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022230-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
418 PM CST Tue Jan 1 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Tonight
Light freezing rain will develop across the region after midnight
Tonight. Light ice accumulations will likely result in hazardous
travel conditions for motorists through daybreak Wednesday. A
Winter Weather Advisory is in effect 3 am Wednesday for all
counties except Crockett County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light freezing rain is likely across the region Wednesday into
Wednesday night. Light ice accumulations will likely result in
hazardous travel conditions for motorists. A transition to snow
on Thursday could result in snow accumulations across the Big
Country, which would continue the potential for hazardous road
conditions. A Winter Weather Advisory is in effect 3 am Wednesday
for all counties except Crockett County.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter weather. Local standard time, as filed.

Winter Weather, Taylor

When
January 2, 12:00 AM CST to January 3, 9:35 AM CST
Where
Taylor forecast zone
Reported by
Newspaper
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

About 90 accidents occurred in Abilene from January 2 through January 3 because of the icy roads. In addition, all city offices closed at Noon on January 2.

Winter Weather, Coleman

When
January 2, 12:00 AM CST to January 3, 10:00 AM CST
Where
Coleman forecast zone
Reported by
AWOS
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

AWOS reported freezing drizzle in Coleman.

Winter Weather, Runnels

When
January 2, 12:00 AM CST to January 3, 9:35 AM CST
Where
Runnels forecast zone
Reported by
Newspaper
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Several accidents were reported in Runnels County on the morning of January 2 because of icy roadways.

Winter Weather, Schleicher

When
January 2, 2:00 AM CST to January 3, 9:00 AM CST
Where
Schleicher forecast zone
Reported by
Law Enforcement
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Winter Weather, Menard

When
January 2, 2:00 AM CST to January 3, 9:00 AM CST
Where
Menard forecast zone
Deaths
3 direct, 0 indirect
Reported by
Social Media
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

A major wreck occurred on U.S. Highway 83 between Menard and Eden that claimed three lives. These accidents were attributed to the icy roads. A total of eleven wrecks occurred in Menard County on January 2. Two of the wrecks occurred on U.S. 190 about 10 miles west of Menard.

Winter Weather, Concho

When
January 2, 2:00 AM CST to January 3, 9:00 AM CST
Where
Concho forecast zone
Reported by
Law Enforcement
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

U.S. 83 from Eden to Menard had ice on the roadway.

Winter Weather, McCulloch

When
January 2, 2:00 AM CST to January 3, 9:00 AM CST
Where
McCulloch forecast zone
Reported by
Law Enforcement
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Brady AWOS reported light freezing rain.

Winter Weather, Sutton

When
January 2, 2:00 AM CST to January 3, 10:00 AM CST
Where
Sutton forecast zone
Reported by
AWOS
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Sonora AWOS reported freezing drizzle in Sonora.

Winter Weather, Sterling

When
January 2, 2:00 AM CST to January 3, 9:00 AM CST
Where
Sterling forecast zone
Reported by
Law Enforcement
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Highway 158 from Sterling City to Midland became icy.

Winter Weather, Coke

When
January 2, 2:00 AM CST to January 3, 9:00 AM CST
Where
Coke forecast zone
Reported by
Law Enforcement
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Winter Weather, Irion

When
January 2, 2:00 AM CST to January 3, 9:00 AM CST
Where
Irion forecast zone
Reported by
Law Enforcement
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Winter Weather, Tom Green

When
January 2, 2:00 AM CST to January 3, 9:00 AM CST
Where
Tom Green forecast zone
Reported by
Law Enforcement
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Over thirty traffic accidents occurred in San Angelo on January 2. Many offices had late starts in San Angelo.

Winter Weather, Kimble

When
January 2, 2:20 AM CST to 9:00 AM CST
Where
Kimble forecast zone
Reported by
Law Enforcement
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Kimble County Sheriff's Office reported freezing rain on I-10.

Winter Weather, San Saba

When
January 2, 2:20 AM CST to 9:00 AM CST
Where
San Saba forecast zone
Reported by
Law Enforcement
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Winter Weather, Mason

When
January 2, 2:20 AM CST to 9:00 AM CST
Where
Mason forecast zone
Reported by
Law Enforcement
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Winter Weather, Nolan

When
January 2, 3:05 AM CST to January 3, 9:35 AM CST
Where
Nolan forecast zone
Reported by
Law Enforcement
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Department of Public Safety and Texas State Technical closed their facilities in Sweetwater on January 2 because of freezing rain and sleet on the roadways.

Winter Weather, Fisher

When
January 2, 3:05 AM CST to January 3, 9:35 AM CST
Where
Fisher forecast zone
Reported by
Law Enforcement
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Department of Public Safety closed their facility in Fisher County on January 2 because of freezing rain and sleet on the roadways.

Winter Weather, Jones

When
January 2, 3:05 AM CST to January 3, 9:35 AM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Department of Public Safety closed their facility in Anson on January 2 because of freezing rain and sleet on the roadways.

Winter Weather, Haskell

When
January 2, 3:05 AM CST to January 3, 9:35 AM CST
Where
Haskell forecast zone
Reported by
Law Enforcement
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Winter Weather, Shackelford

When
January 2, 3:05 AM CST to January 3, 9:35 AM CST
Where
Shackelford forecast zone
Reported by
Law Enforcement
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Department of Public Safety closed their office in Albany on January 2 Department of Public Safety because of freezing rain and sleet on the roadways.

Winter Weather, Throckmorton

When
January 2, 3:05 AM CST to January 3, 9:35 AM CST
Where
Throckmorton forecast zone
Reported by
Law Enforcement
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Winter Weather, Callahan

When
January 2, 3:05 AM CST to January 3, 9:35 AM CST
Where
Callahan forecast zone
Reported by
Law Enforcement
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Department of Public Safety closed their office in Callahan County on January 2 because of freezing rain and sleet on the roadways.

Winter Weather, Brown

When
January 2, 8:00 AM CST to January 3, 10:00 AM CST
Where
Brown forecast zone
Reported by
Newspaper
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Department of Public Safety and Texas State Technical closed their facilities in Brownwood on January 2 because of freezing rain and sleet on the roadways.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Menard2019-01-02Vehicle/Towed TrailerDirect
Winter Weather, Menard2019-01-02Vehicle/Towed TrailerDirect
Winter Weather, Menard2019-01-02Vehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804240, 804252, 804328, 804253, 804444, 804445, 804446, 804447, 804545, 804546, 804549, 804699, 804441, 804547, 804548, 804241, 804322, 804323, 804324, 804325, 804326, 804327, 804250.